A 68 year old male is admitted with chest pain that started 4 hours ago while walking. He describes this further as a heaviness of the chest and discomfort that extends into the neck and left arm and has been waxing and waning in intensity (maximum 8/10, currently 4/10 in intensity). He experienced some mild shortness of breath with the discomfort, especially with ambulation and feels slightly nauseated. He has a history of GERD, but currently untreated. He has a history of systemic hypertension and hyperlipidemia, for which he is on HCTZ 25 mg per day and Simvastatin 40 mg per day. He also takes citalopram 5 mg per day for depression and nilotinib 400 mg BID for CML. He used Celebrex as needed for degenerative arthritis until his right knee replacement 1 year ago and sumatriptan for migraine headaches, which he had last 1 month ago. His vital signs are as following: blood pressure of 156/82 mmHg, heart rate of 92 beats per minute, respiratory rate of 24 per minute, O2 saturation 96% on room air. On physical examination, he appears slightly anxious, non-diaphoretic, skin color and turgor is normal, extremities are mildly cool to touch and non-edematous, an S4 gallop is audible but no murmurs, no rub, lungs are clear on auscultation bilaterally, abdominal examination is unremarkable. CXR is normal, 12-lead ECG show sinus rhythm at 92 BPM, no specific ST segment changes, laboratory parameters are all within normal range, including cTnT.
Which of his medications has the highest likelihood to contribute to this patient's presentation?
Correct Answer: C
Rationale: This patient presents with an acute coronary syndrome and several medications have been associated with an increased risk. Sumatriptan have been associated with coronary vasospasm that can be complicated by the development of acute coronary syndrome. NSAIDs are the class most widely known to be associated with vascular events, in particular COX-2 inhibitors leading to the removal from the U.S. market except for Celebrex. The recently published PRECISION trial, however, indicated that Celebrex is not associated with more vascular events than naproxen and ibuprofen (in fact, less, especially in comparison with ibuprofen). On the other hand, Nilotinib and ponatinib, tyrosine kinase inhibitors targeting the oncogene product of BCR-Abl have been associated with an increased risk of vascular events. Furthermore, nilotinib, in particular, carries a warning on QTc prolongation and related sudden cardiac deaths. This is particularly important for patients receiving multiple medications with the potential for drug-drug interactions.
- Nissen SE et al. Cardiovascular Safety of Celecoxib, Naproxen, or Ibuprofen for Arthritis. N Engl J Med 2016; :2519-29.
- Herrmann J et al. Vascular Toxicities of Cancer Therapies: The Old and the New--An Evolving Avenue. Circulation. 2016;133:1272-89.
- Moslehi JJ, Deininger M. Tyrosine Kinase Inhibitor-Associated Cardiovascular Toxicity in Chronic Myeloid Leukemia. J Clin Oncol. 2015;33:4210-8.